Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (14)

1 - 14 of 14 WebM&M Case Studies
Janeane Giannini, PharmD, Melinda Wong, PharmD, William Dager, PharmD, Scott MacDonald, MD, and Richard H. White, MD | June 24, 2020
A male patient with history of femoral bypasses underwent thrombolysis and thrombectomy for a popliteal artery occlusion. An error in the discharge education materials resulted in the patient taking incorrect doses of rivaroxaban post-discharge, resulting in a readmission for recurrent right popliteal and posterior tibial occlusion. The commentary discusses the challenges associated with prescribing direct-action oral anticoagulants (DOACs) and how computerized clinical decision support tools can promote adherence to guideline recommendations and mitigate the risk of error, and how tools such as standardized teaching materials and teach-back can support patient understanding of medication-related instructions.
A 74-year-old male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, coronary artery disease, congestive heart failure with an EF of 45%, stage I chronic kidney disease and gout presented for a total hip replacement. He had multiple home medications and was also on Warfarin, which was held appropriately prior to the surgery.  A Type and Cross for blood request was sent along with baseline labs; however, there was a mislabeling error on one of the samples causing a delay in the blood getting to the operating room resulting in the medical team initiating a massive transfusion protocol when the patient became hypotensive.
Take the Quiz
Craig A. Umscheid, MD, MSCE; John D. McGreevey, III, MD; and S. Ryan Greysen, MD, MHS, MA| December 1, 2017
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder. The primary care physician had not been contacted about the patient's hospitalization and the electronic record system had not listed the patient as deceased.
Matthew J. Doyle, MBBS| April 1, 2017
Prior to undergoing a CT scan, a patient with no allergies documented in the electronic health record (EHR) described a history of hives after receiving contrast. During a follow-up clinic visit, the patient inquired whether this contrast reaction was listed in the EHR. Investigation revealed that it had been removed from the patient's profile, thus leaving the record with no evidence of allergy to contrast.
Tosha Wetterneck, MD, MS| December 1, 2015
Hospitalized with nonketotic hyperglycemia, a man was placed on IV insulin and his blood sugars improved. That evening, the patient was transferred to the ICU with chest pain and his IV insulin order was changed to sliding scale subcutaneous insulin. However, over the next several hours, the patient again developed hyperglycemia.
Carlton R. Moore, MD, MS| August 1, 2012
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
John C. Kulli, MD| May 1, 2011
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Leslie W. Hall, MD| October 1, 2008
Orthopedic surgeons rounding on an elderly Cantonese-speaking woman recommend conservative, nonsurgical treatment for her broken hip, as their examination noted that the patient was able to walk. Given that strict bed rest orders were in place for this patient, a medical intern found the note peculiar. Further investigation revealed that the surgeons had actually walked the patient's roommate, another Cantonese-speaking woman.
Roslyn Yomtovian, MD| July 1, 2008
Following spinal surgeries, two different patients developed tachycardia, hypotension, and hypoxia due to sepsis. Given the similarity in clinical course, the hospital investigated and found that both patients had received platelets contaminated with Staphylococcus aureus.
Steven R. Kayser, PharmD| February 1, 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Ronald L. Arenson, MD| March 1, 2006
A patient with metastatic cancer admitted for pain control develops acute shortness of breath. The overnight resident reads the CT as a large pulmonary embolism, but the next morning, the attending reads it differently.
Alan Forster, MD, MSc| December 1, 2004
A patient arrives at the ED in acute kidney failure; another patient arrives at the ED profoundly hypoglycemic. Both mishaps were determined to stem from medication errors at the time of discharge.